FDA is alerting health care providers and patients that a number of medication errors, in which patients were given risperidone (Risperdal®) instead of ropinirole (Requip®) and vice versa, have been reported. Some cases have resulted in patient hospitalization. FDA notes that four factors have contributed to confusion between the two medications:
- Similarities of both the brand (proprietary) and generic (established) names
- Similarities of the container labels and carton packaging
- Illegible handwriting on prescriptions
- Overlapping product characteristics, such as the drug strengths, dosage forms, and dosing intervals
FDA reminds health care providers to clearly print or spell out medication names on prescriptions and to make certain that patients know the name of their prescribed medication and their reason for taking it. Providers should also be sure to spell out the drug name when prescribing over the telephone. FDA advises pharmacists to physically separate the stocks of these two drugs on the shelf or wherever they are stored, and to confirm the drug name with prescribers if the prescription is not legible or the drug name is not clearly stated. FDA advises patients who take Requip, Risperdal, or their generic equivalents to note the name and appearance of their prescribed medication, to understand why it has been prescribed, and to ask questions of their health care providers if their medication appears to be different. Adverse events or medication errors involving ropinirole or risperidone may be reported to the FDA MedWatch program using the MedWatch Online Voluntary Reporting Form. More information is available in an FDA Drug Safety Communication.